Try it
Pharmacology · Cardiovascular: digoxin interactions
Sample itemA patient with atrial fibrillation stable on digoxin starts quinidine. What happens to digoxin level and why?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Rises, because quinidine reduces renal clearance and displaces tissue binding
Quinidine, and also verapamil and amiodarone, raise digoxin concentration by reducing renal and non-renal clearance and displacing it from tissue sites. Doses of digoxin must be reduced by about half when combined.
Option by option
A. Unchanged, as they have different targets
A clinically important interaction exists.
B. Falls, because quinidine induces its metabolism
Quinidine is not an inducer.
C. Rises, because quinidine reduces renal clearance and displaces tissue binding (correct)
Correct. Digoxin levels rise, with toxicity risk.
D. Falls, because quinidine increases excretion
Excretion is reduced, not increased.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?